You choose, we deliver
If you are interested in this story, you might be interested in others from The Journal Gazette. Go to www.journalgazette.net/newsletter and pick the subjects you care most about. We'll deliver your customized daily news report at 3 a.m. Fort Wayne time, right to your email.
Advertisement

Today, aspirin should not cause ear ringing

I have been told that aspirin regimen causes tinnitus (ear ringing). If this is true, is there another medication to replace daily aspirin intake? Or is there a cure for the obnoxious ear noises said to be aspirin-caused?

Tinnitus is an indicator of aspirin toxicity. It is only seen in doses that are higher than the patient should take. As a matter of fact, in the old days, when aspirin was the drug of choice for arthritis, the doctors would increase the dose each day until the patient started having ringing in their ears. Once the ringing started, they would then decrease the dose by one aspirin each day until they reached a dose where the ringing stopped. That was then considered that patient’s maximum dose.

In today’s low-dose aspirin therapy, which is used for blood clots and cardiovascular problems, nobody should get ringing in their ears because it’s well below the toxic level. Generally, people get ringing in their ears with aspirin when they get up to 12 pills a day or more.

Dr. R. Wyatt Weaver is a family medicine physician with Parkview Physicians Group in Angola. “Ask the Doctor” is a health column by doctors from Parkview Physicians Group. Send questions to Terri Richardson at The Journal Gazette, 600 W. Main St., Fort Wayne, IN 46802, or email trich@jg.net. Please put “Ask the Doctor” for the subject line.

Advertisement